Life-threatening hyperkalaemia during general anaesthesia in a domestic short-haired cat

22 Oct 2020

Felisberto, R., Auckburally, A., Flaherty, D.

Vet Record Case Reports Image

There are an increasing number of reports describing the development of hyperkalaemia in healthy veterinary patients during general anaesthesia. While the majority of cases are dogs, it has also been described in large non-domestic cats under general anaesthesia. To the authors’ knowledge, there are no reported cases of acute hyperkalaemia in healthy domestic cats associated with anaesthesia. This case report describes the development of hyperkalaemia in a nine-year-old domestic short-haired cat, anaesthetised for fracture repair. Hyperkalaemia (8.0 mmol/l) was recognised due to the sudden development of bradycardia, spiked T waves, decreased amplitude of P waves, progressing to atrial standstill on the ECG. Initial treatment was with calcium gluconate, insulin and glucose, which resolved the problem, but the hyperkalaemia recurred during recovery from anaesthesia, necessitating further treatment. Possible causes of the hyperkalaemia are discussed.